Hail, Kit Carson
- When
- August 11, 3:03 PM MST
- Where
- Kit Carson County, 9 mi SSE of Burlington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.190, -102.180
Several clusters of strong storms developed from mid-afternoon through early evening. 5 inches in diameter in eastern Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several clusters of strong storms developed from mid-afternoon through early evening. A couple of these intensified and produced hail up to 1.5 inches in diameter in eastern Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 1:35 PM MST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT SUN AUG 11 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 224 PM MDT SUN AUG 11 2013 AS OF 2 PM CDT...1 PM MDT...SKIES ACROSS THE TRI-STATE AREA VARIED FROM MOSTLY SUNNY TO MOSTLY CLOUDY. TEMPERATURES RANGED FROM THE UPPER 70S TO THE UPPER 80S. WINDS WERE LIGHT AND VARIABLE WITH THE EXCEPTION OF THE SOUTHEASTERN THIRD OF THE FORECAST AREA WHERE WINDS WERE FROM THE SOUTH AT 10 TO 15 MPH. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AN OUTFLOW BOUNDARY LOCATED ALONG THE KIT CARSON AND CHEYENNE COUNTY COLORADO LINE. SHOWERS AND THUNDERSTORMS WERE ALSO DEVELOPING ALONG A COLD FRONT LOCATED ACROSS WESTERN NEBRASKA. FOR THIS AFTERNOON AND TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND BECOME MORE NUMEROUS BY LATE THIS AFTERNOON. ACCORDING TO SPC MESOANALYSIS...SURFACE BASED CAPE WAS 2000-3000 J/KG...LOW AND MID LEVEL LAPSE RATES WERE 7-8 C/KM...LIFTED INDICES WERE -3 TO -7 AND 850-300 MB AVERAGE WINDS WERE TO THE EAST NORTHEAST AT 10-20 MPH. WITH THIS ENVIRONMENT...STRONG TO SEVERE STORMS WOULD BE POSSIBLE. SHEAR IS RELATIVELY WEAK SO THINKING THAT UNLESS COLD POOLS ARE ABLE TO DEVELOP WITH A CLUSTER OF STORMS...ORGANIZED STORMS SHOULD NOT BE EXPECTED. THEREFORE...PULSE SEVERE STORMS SHOULD BE THE PRIMARY STORM MODE FOR THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. ONE OTHER CONCERN IS THAT THE REMNANT OUTFLOW BOUNDARY HAS A COUPLE MISOCYCLONES EMBEDDED. LOW LEVEL CAPE AND LAPSE RATES ARE ALSO RELATIVELY HIGH IN THE GENERAL AREA OF THIS OUTFLOW BOUNDARY. IF ANY UPDRAFTS/STORMS CAN DEVELOP IN THE NEAR VICINITY OR DIRECTLY OVER THE MISOCYCLONES...A LANDSPOUT TORNADO OR TWO MAY BE POSSIBLE. IN ADDITION WITH THE SLOW STORM MOVEMENT AND PWATS OF 1.1 TO 1.6...HEAVY DOWNPOURS COULD LEAD TO SOME FLASH FLOODING. DURING THE OVERNIGHT HOURS...SHOWERS AND STORMS WILL CONTINUE TO MOVE SLOWLY TO THE EAST AND SHOULD DIMINISH OR MOVE OUT OF THE REGION FOR THE MOST PART BY MIDNIGHT. SOME LINGERING SHOWERS AND STORMS MAY STRAGGLE BEHIND IN PARTS OF NORTHWEST KANSAS BUT THEY SHOULD BE FEW AND FAR BETWEEN. UPPER LEVEL CLOUD COVER WILL ALSO SLOWLY CLEAR OUT TONIGHT...WHICH WILL ALLOW FOR DECENT RADIATIONAL COOLING FOR A BRIEF PERIOD. MODELS SUGGEST THAT HIGHER DEWPOINTS WILL POOL ALONG THE COLD FRONT AS IT SAGS TO THE SOUTH. WITH COOLING TEMPERATURES AND HIGHER DEWPOINTS...EXPECTING ANOTHER ROUND OF FOG AND/OR STRATUS TONIGHT. HAVE GONE AHEAD AND PLACED A MENTION OF PATCHY TO AREAS OF FOG IN THE FORECAST PACKAGE. LOW TEMPERATURES SHOULD RANGE FROM THE UPPER 50S OVER NORTHEAST COLORADO TO THE LOW TO MID 60S OVER NORTHWEST KANSAS. FOR TOMORROW...FOG AND STRATUS SHOULD SLOWLY BURN OFF DURING THE MORNING HOURS. THERE IS A POSSIBILITY THAT THE FOG MAY BE DENSE DURING THE MORNING DEPENDING ON THE DEWPOINTS AND ANY RAIN THAT FALLS TONIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE COLD FRONT AND ANY LINGERING OUTFLOW BOUNDARIES AS YET ANOTHER SHORTWAVE TROUGH MOVES ACROSS THE REGION. MODELS INDICATE THAT SHOWERS AND THUNDERSTORMS MAY BE MORE WIDESPREAD WITH THIS STRONGER DISTURBANCE. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. HIGH TEMPERATURES FOR TOMORROW ARE FORECAST TO BE A DEGREE OR TWO COOLER WITH THE WEAK FRONT IN PLACE AND CLOUD COVER EXPECTED. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 234 PM MDT SUN AUG 11 2013 MONDAY NIGHT-WEDNESDAY...CWA WILL BEGIN PERIOD ON EASTERN PERIPHERY OF H5 RIDGE CENTERED OVER NORTHERN ROCKIES WITH TROUGH PREVAILING OVER THE GREAT LAKES. DESPITE H5 RIDGE POSITION...FLOW ALOFT FAIRLY ZONAL IN THE PERIOD WITH PV ANALYSIS INDICATING SEVERAL SHORT WAVE TROUGHS MOVING OVER THE AREA THROUGH TUESDAY NIGHT. WITH AFOREMENTIONED SYSTEMS AND AMPLE MOISTURE EXPECTED TO REMAIN IN PLACE...EXPECT ACTIVE WEATHER TO CONTINUE ACROSS THE AREA. HAVE INCREASED POPS ACROSS CENTRAL AND WESTERN PORTIONS OF THE AREA ON MONDAY NIGHT WITH LITTLE CINH AND WEAK EASTERLY CONVERGENT FLOW IN EASTERN COLORADO AIDING IN STORM DEVELOPMENT. STORM MOVEMENT WILL BE SLOW HOWEVER WHICH LIMITS CONFIDENCE ON HOW FAR EAST THINGS WILL GET WITH OVERALL FORCING BEING FAIRLY WEAK. SLOW STORM MOVEMENT/HIGH PW VALUES WILL BRING THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING THROUGHOUT THE PERIOD...ESPECIALLY IF THUNDERSTORMS DEVELOP OVER SIMILAR AREAS EACH DAY. WHILE CANNOT RULE OUT THIS THREAT ANYWHERE IN THE CWA...APPEARS EASTERN COLORADO MAY HAVE THE HIGHEST CHANCES FOR THIS OCCURRING. IN THE EXTENDED(WED NIGHT-SUN)...H5 RIDGE WILL GRADUALLY AMPLIFY ACROSS THE AREA THROUGH THE PERIOD AND AS H5 RIDGE AMPLIFIES AND BEGINS TO MOVE TO THE EAST. AS THIS OCCURS...EXPECT PRECIPITATION THREAT TO GRADUALLY DIMINISH THROUGH THE LATER PORTIONS OF THE FORECAST. PRIOR TO THAT...MEDIUM RANGE MODELS STILL SHOWING REASONABLE AGREEMENT ABOUT SHORT WAVE TROUGH MOVING DOWN THE EASTERN PERIPHERY OF THE RIDGE. WITH THIS EXPECTED SYSTEM...THINK THERE WILL BE A REASONABLE CHANCE OF PRECIPITATION UNTIL IT PASSES. TEMPERATURES WILL GRADUALLY WARM THROUGH THE PERIOD WITH TEMPERATURES APPROACHING THE LOW 90S THROUGH THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1138 AM MDT SUN AUG 11 2013 SCATTERED SHOWERS AND STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT...LEE TROUGH TO THE WEST AND UPPER LEVEL SHORTWAVE TROUGH. CONVECTION WILL PERSIST IN THE REGION THROUGH THE EVENING...ENDING AROUND MIDNIGHT. WAS NOT CONFIDENT ENOUGH TO PLACE A TEMPO GROUP INTO THE TAF. LIGHT WINDS ARE FORECAST THROUGHOUT THE TAF PERIOD. SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST TONIGHT. AS THIS HAPPENS...FOG AND STRATUS COULD DEVELOP AGAIN. THINKING THAT KGLD WILL HAVE THE BEST CHANCE FOR REDUCED VIS/CIGS DUE TO THE EARLIER CLEARING OF HIGH CLOUDS. HAVE DROPPED KMCK TO MVFR VIS WITH SCT007 MENTIONED FOR POSSIBLE STRATUS. REDUCED CIGS/VIS SHOULD COME TO AN END AROUND 15Z TOMORROW MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...JRM AVIATION...RRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 216 PM MDT SUN AUG 11 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121930- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 216 PM MDT SUN AUG 11 2013 /316 PM CDT SUN AUG 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE TRI- STATE AREA THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. A BRIEF TORNADO OR TWO WILL BE POSSIBLE IN SOUTHERN KIT CARSON COUNTY AND NORTHERN CHEYENNE COUNTY IN COLORADO ALONG A REMNANT OUTFLOW BOUNDARY. IN ADDITION...HEAVY RAINS AND FLASH FLOODING WILL BE POSSIBLE DUE TO SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH FRIDAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. WITH A POSSIBLE PERIOD OF PROLONGED RAINFALL AND SEVERAL STORMS MOVING OVER THE SAME AREA SEVERAL DAYS IN A ROW...THE POTENTIAL FOR FLASH FLOODING ALSO EXISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT SUN AUG 11 2013
COZ091-112000-
KIT CARSON COUNTY-
132 PM MDT SUN AUG 11 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF FLAGLER...OR NEAR FLAGLER...
MOVING NORTHEAST AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3920 10316 3940 10316 3949 10301 3926 10284
3917 10316 3919 10316
TIME...MOT...LOC 1932Z 241DEG 4KT 3928 10316
HUSTEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 227 PM MDT SUN AUG 11 2013 COZ091-092-112200- CHEYENNE CO-KIT CARSON- 227 PM MDT SUN AUG 11 2013 STRONG THUNDERSTORMS WILL CONTINUE OVER THE NEXT COUPLE OF HOURS ALONG A LINE FROM FLAGLER COLORADO SOUTHWEST TO ABOUT 15 MILES SOUTH OF STRATTON ALONG THE CHEYENNE COUNTY LINE. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF WEAK TORNADOES WITH LITTLE ADVANCE WARNING. THESE STORMS ARE NEARLY STATIONARY AND WILL PRODUCE LOCALLY HEAVY RAINFALL. BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT SUN AUG 11 2013 COZ091-092-112200- CHEYENNE CO-KIT CARSON- 230 PM MDT SUN AUG 11 2013 STRONG THUNDERSTORMS WILL CONTINUE OVER THE NEXT COUPLE OF HOURS ALONG A LINE FROM FLAGLER COLORADO SOUTHEAST TO ABOUT 15 MILES SOUTH OF STRATTON ALONG THE CHEYENNE COUNTY LINE. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF WEAK TORNADOES WITH LITTLE ADVANCE WARNING. THESE STORMS ARE NEARLY STATIONARY AND WILL PRODUCE LOCALLY HEAVY RAINFALL. BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 308 PM MDT SUN AUG 11 2013 COZ091-112145- KIT CARSON COUNTY- 308 PM MDT SUN AUG 11 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STRATTON...MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3947 10221 3909 10221 3910 10290 3946 10292 TIME...MOT...LOC 2108Z 222DEG 5KT 3932 10254 024
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN 4 W FLAGLER 39.30N 103.14W
08/11/2013 M0.94 INCH KIT CARSON CO PUBLIC
0315 PM HEAVY RAIN 8 W FLAGLER 39.29N 103.21W
08/11/2013 M1.60 INCH LINCOLN CO PUBLIC
&&
MKThe Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469674, 469675.